American Journal of Medicine, internal medicine, medicine, health, healthy lifestyles, cancer, heart disease, drugs

Sudden Creatine Kinase Elevation When an Athlete Starts Boxing: Looking Deeper Prior to Knocking the Statin Out

A 55-year-old Caucasian man with a prior computed tomography calcium score in the 75th percentile for age, sex, and race at age 39 years, and on long-term high-intensity statin therapy presented with episodic myalgia. He reported 3 episodes within the past year of sudden severe quadriceps pain that self-resolved within 2 days. His activities included biking 10 hours per week, weight lifting 3 times per week, and a new activity, boxing, for 2-3 hours per week. On 80 mg/day of atorvastatin for 10 years, 6 months prior to presentation his dose was reduced to 40 mg/day due to muscle symptoms. After another episode of quadriceps pain, the patient visited his primary physician where labs showed an elevated creatine kinase (CK) level of 28,190 IU/L (Table 1). Atorvastatin was stopped and a systematic investigation into the etiology of his CK elevation revealed that boxing was the culprit. After an extensive risk–benefit discussion, treatment was initiated with 10 mg ezetemibe. His symptoms improved initially but recurred when he resumed boxing. Ezetemibe was stopped and the patient’s low-density lipoprotein cholesterol began to increase (Table 1). After another risk–benefit discussion, he agreed to stop boxing and was started on rosuvastatin 5 mg every other day, which he is currently tolerating well.

Discussion

Statin therapy can be challenging to reinitiate when statin-associated muscle symptoms — ranging from mild muscle aches to rare cases of rhabdomyolysis — occur. The 2013 American College of Cardiology/American Heart Association Cholesterol Guidelines recommend clinicians should stop the statin if unexplained severe muscle symptoms or fatigue develop during statin therapy to address the possibility of rhabdomyolsis.1 As done in our case, the clinician should review the patient’s indication for statin therapy and confirm the appropriate intensity.1 If there are risk factors predisposing the patient to toxicity from a high-intensity statin (Table 2), a moderate-intensity statin should be used.1 Prior to re-initiating statin therapy, a risk discussion provides an opportunity to reassess the potential for benefit and the potential for adverse effects or drug–drug interactions.

Reports demonstrate that statins can be safely restarted in specific individuals despite CK >10× the upper limit of normal.2 Although high-intensity statin therapy leads to higher average CK levels and a small increase in muscle complaints when compared with placebo, a randomized controlled trial showed no decrease in muscle strength or performance.3 Furthermore, CK elevations following exercise are highly variable and do not clearly associate with renal damage.4 As seen in our patient, there was a marked variation in CK level depending on time elapsed between testing and intensive aerobic exercise.

Given the lack of uniform toxicity to mild CK elevations and great individual variability, our case suggests that statin re-introduction when reversible factors are found in selected statin-intolerant patients can be accomplished safely. Indeed, the potential value may be considerable. Continuation of statin therapy in patients who have had adverse reactions to statins is associated with a lower incidence of cardiovascular events and death.5 For those in whom statin re-challenge conveys too high a risk, strict low-density-lipoprotein cholesterol-lowering diet and nonstatins offer potential benefit.

To read this article in its entirety please visit our website.

-Aakash Bavishi, MD, Travis Howard, MD, Amanda Rosen, MD, Neil J. Stone, MD, MACP, FACC, FAHA

This article originally appeared in the August issue  of The American Journal of Medicine.

Comments are closed.

UA-42320404-1